Drug-induced liver injury caused by intravenously administered medications: The drug-induced liver injury network experience

Marwan Ghabril, Robert Fontana, Don Rockey, Gu Jiezhun, Naga Chalasani

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

BACKGROUND AND AIMS:: Idiosyncratic drug-induced liver injury (DILI) can be caused by intravenous (IV) medications, but the characteristics of DILI caused by these agents are not known. The aim of this study is to characterize the clinical features of subjects with suspected DILI associated with IV agents enrolled into the Drug Induced Liver Injury Network Prospective Study. METHODS:: Subjects with suspected DILI due to IV medications with probable, highly likely, or definite casuality scores were eligible. RESULTS:: Between 2004 and October 2010, 542 cases of DILI were adjudicated for causality, of which 32 were eligible for inclusion in this study. DILI was ascribed to a single IV agent in 27 subjects, and to multiple IV agents in 5 subjects. Antimicrobial agents (62%), antineoplastic agents (16%), and phenytoin (9%) were most commonly implicated. The pattern of liver injury was hepatocellular in 30%, mixed in 33%, and cholestatic in 37%. The peak alanine aminotransferase (ALT), alkaline phosphatase (AlkP), and total bilirubin were 686±915 U/L, 623±563 U/L, and 8.7±10.3 mg/dL, respectively. The duration for ≥50% improvement from peak ALT, AlkP, and total bilirubin were 25±37, 59±69, and 20±28 days, respectively. DILI severity was mild in 37%, moderate in 47%, severe in 13%, and fatal in 3%, with no liver transplantation. Their causality was adjudicated as definite in 5, very likely in 17, and probable in 10 subjects. The frequency of chronic DILI was 13%. CONCLUSIONS:: Antimicrobial and antineoplastic agents are the most common IV agents to cause DILI. DILI ascribed to IV agents is relatively infrequent, but its outcomes are similar to those of the overall Drug Induced Liver Injury Network cohort.

Original languageEnglish
Pages (from-to)553-558
Number of pages6
JournalJournal of Clinical Gastroenterology
Volume47
Issue number6
DOIs
StatePublished - Jul 2013

Fingerprint

Chemical and Drug Induced Liver Injury
Anti-Infective Agents
Alanine Transaminase
Chronic Drug-Induced Liver Injury
Bilirubin
Causality
Antineoplastic Agents
Alkaline Phosphatase
Phenytoin
Liver Transplantation

Keywords

  • DILIN
  • Drug-induced liver injury
  • Hepatotoxicity
  • Intravenous

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Drug-induced liver injury caused by intravenously administered medications : The drug-induced liver injury network experience. / Ghabril, Marwan; Fontana, Robert; Rockey, Don; Jiezhun, Gu; Chalasani, Naga.

In: Journal of Clinical Gastroenterology, Vol. 47, No. 6, 07.2013, p. 553-558.

Research output: Contribution to journalArticle

@article{74acfe30ee504e07aabc816443e19731,
title = "Drug-induced liver injury caused by intravenously administered medications: The drug-induced liver injury network experience",
abstract = "BACKGROUND AND AIMS:: Idiosyncratic drug-induced liver injury (DILI) can be caused by intravenous (IV) medications, but the characteristics of DILI caused by these agents are not known. The aim of this study is to characterize the clinical features of subjects with suspected DILI associated with IV agents enrolled into the Drug Induced Liver Injury Network Prospective Study. METHODS:: Subjects with suspected DILI due to IV medications with probable, highly likely, or definite casuality scores were eligible. RESULTS:: Between 2004 and October 2010, 542 cases of DILI were adjudicated for causality, of which 32 were eligible for inclusion in this study. DILI was ascribed to a single IV agent in 27 subjects, and to multiple IV agents in 5 subjects. Antimicrobial agents (62{\%}), antineoplastic agents (16{\%}), and phenytoin (9{\%}) were most commonly implicated. The pattern of liver injury was hepatocellular in 30{\%}, mixed in 33{\%}, and cholestatic in 37{\%}. The peak alanine aminotransferase (ALT), alkaline phosphatase (AlkP), and total bilirubin were 686±915 U/L, 623±563 U/L, and 8.7±10.3 mg/dL, respectively. The duration for ≥50{\%} improvement from peak ALT, AlkP, and total bilirubin were 25±37, 59±69, and 20±28 days, respectively. DILI severity was mild in 37{\%}, moderate in 47{\%}, severe in 13{\%}, and fatal in 3{\%}, with no liver transplantation. Their causality was adjudicated as definite in 5, very likely in 17, and probable in 10 subjects. The frequency of chronic DILI was 13{\%}. CONCLUSIONS:: Antimicrobial and antineoplastic agents are the most common IV agents to cause DILI. DILI ascribed to IV agents is relatively infrequent, but its outcomes are similar to those of the overall Drug Induced Liver Injury Network cohort.",
keywords = "DILIN, Drug-induced liver injury, Hepatotoxicity, Intravenous",
author = "Marwan Ghabril and Robert Fontana and Don Rockey and Gu Jiezhun and Naga Chalasani",
year = "2013",
month = "7",
doi = "10.1097/MCG.0b013e318276bf00",
language = "English",
volume = "47",
pages = "553--558",
journal = "Journal of Clinical Gastroenterology",
issn = "0192-0790",
publisher = "Lippincott Williams and Wilkins",
number = "6",

}

TY - JOUR

T1 - Drug-induced liver injury caused by intravenously administered medications

T2 - The drug-induced liver injury network experience

AU - Ghabril, Marwan

AU - Fontana, Robert

AU - Rockey, Don

AU - Jiezhun, Gu

AU - Chalasani, Naga

PY - 2013/7

Y1 - 2013/7

N2 - BACKGROUND AND AIMS:: Idiosyncratic drug-induced liver injury (DILI) can be caused by intravenous (IV) medications, but the characteristics of DILI caused by these agents are not known. The aim of this study is to characterize the clinical features of subjects with suspected DILI associated with IV agents enrolled into the Drug Induced Liver Injury Network Prospective Study. METHODS:: Subjects with suspected DILI due to IV medications with probable, highly likely, or definite casuality scores were eligible. RESULTS:: Between 2004 and October 2010, 542 cases of DILI were adjudicated for causality, of which 32 were eligible for inclusion in this study. DILI was ascribed to a single IV agent in 27 subjects, and to multiple IV agents in 5 subjects. Antimicrobial agents (62%), antineoplastic agents (16%), and phenytoin (9%) were most commonly implicated. The pattern of liver injury was hepatocellular in 30%, mixed in 33%, and cholestatic in 37%. The peak alanine aminotransferase (ALT), alkaline phosphatase (AlkP), and total bilirubin were 686±915 U/L, 623±563 U/L, and 8.7±10.3 mg/dL, respectively. The duration for ≥50% improvement from peak ALT, AlkP, and total bilirubin were 25±37, 59±69, and 20±28 days, respectively. DILI severity was mild in 37%, moderate in 47%, severe in 13%, and fatal in 3%, with no liver transplantation. Their causality was adjudicated as definite in 5, very likely in 17, and probable in 10 subjects. The frequency of chronic DILI was 13%. CONCLUSIONS:: Antimicrobial and antineoplastic agents are the most common IV agents to cause DILI. DILI ascribed to IV agents is relatively infrequent, but its outcomes are similar to those of the overall Drug Induced Liver Injury Network cohort.

AB - BACKGROUND AND AIMS:: Idiosyncratic drug-induced liver injury (DILI) can be caused by intravenous (IV) medications, but the characteristics of DILI caused by these agents are not known. The aim of this study is to characterize the clinical features of subjects with suspected DILI associated with IV agents enrolled into the Drug Induced Liver Injury Network Prospective Study. METHODS:: Subjects with suspected DILI due to IV medications with probable, highly likely, or definite casuality scores were eligible. RESULTS:: Between 2004 and October 2010, 542 cases of DILI were adjudicated for causality, of which 32 were eligible for inclusion in this study. DILI was ascribed to a single IV agent in 27 subjects, and to multiple IV agents in 5 subjects. Antimicrobial agents (62%), antineoplastic agents (16%), and phenytoin (9%) were most commonly implicated. The pattern of liver injury was hepatocellular in 30%, mixed in 33%, and cholestatic in 37%. The peak alanine aminotransferase (ALT), alkaline phosphatase (AlkP), and total bilirubin were 686±915 U/L, 623±563 U/L, and 8.7±10.3 mg/dL, respectively. The duration for ≥50% improvement from peak ALT, AlkP, and total bilirubin were 25±37, 59±69, and 20±28 days, respectively. DILI severity was mild in 37%, moderate in 47%, severe in 13%, and fatal in 3%, with no liver transplantation. Their causality was adjudicated as definite in 5, very likely in 17, and probable in 10 subjects. The frequency of chronic DILI was 13%. CONCLUSIONS:: Antimicrobial and antineoplastic agents are the most common IV agents to cause DILI. DILI ascribed to IV agents is relatively infrequent, but its outcomes are similar to those of the overall Drug Induced Liver Injury Network cohort.

KW - DILIN

KW - Drug-induced liver injury

KW - Hepatotoxicity

KW - Intravenous

UR - http://www.scopus.com/inward/record.url?scp=84879882827&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84879882827&partnerID=8YFLogxK

U2 - 10.1097/MCG.0b013e318276bf00

DO - 10.1097/MCG.0b013e318276bf00

M3 - Article

C2 - 23388845

AN - SCOPUS:84879882827

VL - 47

SP - 553

EP - 558

JO - Journal of Clinical Gastroenterology

JF - Journal of Clinical Gastroenterology

SN - 0192-0790

IS - 6

ER -